Illinois, 2021

Tornadoes and Damaging Wind in Illinois, August 9, 2021

August 9, 2021 · NWS DVN · 5 events in 2 counties and zones

Severe thunderstorms developed across all of northern and northwest Illinois on the evening of August 9, 2021. An outflow boundary present from morning storms lead to a favorable environment for tornadic development, with several forming from Bureau County to just west of the Chicago metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across all of northern and northwest Illinois on the evening of August 9, 2021. An outflow boundary present from morning storms lead to a favorable environment for tornadic development, with several forming from Bureau County to just west of the Chicago metro area. Three tornadoes occurred during the evening damaged corn, soybeans, and several farmsteads near Arlington, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 2:35 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
335 PM CDT Mon Aug 9 2021

.SYNOPSIS...
Issued at 335 PM CDT Mon Aug 9 2021

MCV in sw WI was drifting eastward with thunderstorms
intensifying in northcentral IL. SPC mesoanalysis shows the better
0-3km shear of 30-35 kt east of the MS River. SBCAPE of 6500 J/kg
was located in northern MO with the CAPE gradient in northern IL.

Mid afternoon temperatures were well into the 80s to around 90
with dewpoints well into the 70s to lower 80s.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 335 PM CDT Mon Aug 9 2021

Key messages:

1) Severe weather possible northern IL into extreme eastern IA.

2) Enhanced risk for severe storms Tuesday. Significant wind
   damage possible.

3) Heat advisory entire cwa on Tuesday afternoon.

Details:

Late afternoon through Tonight: CAM's indicates a band of
potential severe storms intensifying and increasing in coverage
across northern IL late afternoon into the evening. Then the
storms dive southwest into western IL, se IA, and northeast MO
later in the evening and weakening. This is one scenario and this
is what the grids indicate. Lows will be in the lower 70s.

Tuesday: Rather complicated scenario with the potential for
explosive thunderstorm development later in the day with
significant damaging winds possible. SPC has an enhanced risk for
locations along and north of I-80 with a slight in our south. Some
CAM's show thunderstorms diving into the cwa in the morning
already, which could be severe. Forecast soundings indicate a cap
in place for much of the day, with temperatures soaring into the
lower 90s and dewpoints into the lower 80s. This creates SBCAPE of
extreme values at 6500 J/kg! Once again, the timing of the storms
are in questin which may impact the severe potential and temperatures.
Stay updated on the latest forecasts.

The heat advisory remains in effect in our south half through 7 pm
Tuesday, and have added the north half for Tuesday from noon to 7pm.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 335 PM CDT Mon Aug 9 2021

Key messages:

1) Severe thunderstorms possible Wednesday and Thursday.

2) Hot and humid through Thursday.

3) Cooler and less humid late in the week into next weekend.

Details:

Wednesday through Thursday: Pattern remains the same with zonal
flow and hot and very humid conditions. There is the potential for
more severe storms and SPC has a marginal risk on Wednesday. Heat
advisory headlines may also need to be issued for at least
portions of the cwa. Highs will be in the lower 90s and lows in
the lower to mid 70s.

Friday through Monday: Pattern changes to northwest flow aloft and
Canadian high pressure at the surface. This will bring rather
delightful mid August weather with highs in the lower 80s and lows
in the upper 50s to lower 60s. This is more closer to normal for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1255 PM CDT Mon Aug 9 2021

Mainly VFR conds through this taf cycle with south winds. It
appears any TSRA later this afternoon and evening will be east of
the TAF sites in northern IL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 7 PM CDT Tuesday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Linn-Muscatine-Scott.

     Heat Advisory until 7 PM CDT Tuesday for Des Moines-Henry IA-
     Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.

IL...Heat Advisory from noon to 7 PM CDT Tuesday for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

     Heat Advisory until 7 PM CDT Tuesday for Hancock-Henderson-
     McDonough-Mercer-Warren.

MO...Heat Advisory until 7 PM CDT Tuesday for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Aug 9, 1:02 PM CST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
202 PM CDT Mon Aug 9 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
202 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A heat advisory is in effect for locations south of Interstate
80. Heat index values of 100 to 106 are likely.

There is a slight risk of severe thunderstorms late this afternoon
and evening for parts of northwest Illinois with a marginal risk
extending westward into parts of eastern Iowa. The main threats
are damaging winds and large hail. An isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A Heat Advisory is in effect Tuesday for the entire outlook area. Heat
index values of 100 to 106 are expected.

Severe thunderstorms are possible Tuesday afternoon and evening and
the Storm Prediction Center has an Enhanced Risk along and north
of Interstate 80. There is a slight risk to the south. The primary
severe weather risk will be significant damaging winds, with a
lesser potential for large hail. Torrential rain and frequent
lightning will also be possible.

Thunderstorms are possible Wednesday and Thursday. Some of these
could potentially be severe, especially Wednesday where there is a
marginal risk.

Hot and humid conditions will continue Wednesday and Thursday with
afternoon temperatures in the lower 90s and heat index values
possibly as high as 100 to 105.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon into the
evening, and again on Tuesday.

Haase

In the hours before

Local storm report, Aug 9, 11:06 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       FARLEY                  42.44N 91.01W
08/09/2021  M3.40 INCH       DUBUQUE            IA   TRAINED SPOTTER

            24-HR RAINFALL TOTAL.

&&

PS

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Bureau

When
August 9, 5:03 PM CST
Where
Bureau County, 2.68 mi ENE of Ohio
Reported by
Trained Spotter
Coordinates
41.560, -89.420

A spottter sighted a rotating funnel cloud.

Tornado, Bureau

When
August 9, 5:13 PM CST to 5:14 PM CST
Where
Bureau County, 1.48 mi SSE of Van Orin
Rating
EFU
Path length
0.01 mi
Path width
5 yd
Reported by
NWS Storm Survey
Coordinates
41.530, -89.340

A brief touchdown occurred with no visible damage.

Tornado, Bureau

When
August 9, 5:57 PM CST to 6:15 PM CST
Where
Bureau County, 1.73 mi NE of Zearing to Arlington
Rating
EF1
Path length
3 mi
Path width
525 yd
Reported by
NWS Storm Survey
Coordinates
41.470, -89.300

EF1 tornado begun in a corn field causing damage to crops. As the tornado moved to the east the tornado caused damage to four farmsteads. EF1 damage was found at the first and second farmstead where trees were snapped and three sheds were completely destroyed. Another ten structures were damaged at the other farmsteads. Damage continued east mainly to soybean and corn fields. As the tornado approached Arlington, another farmstead was hit. A well built farm outbuilding was destroyed. Damage to the siding of the house at this location was found as well. The tornado then begun to occlude, shrink in size and turn northeast through a cemetery.

Tornado, Bureau

When
August 9, 6:24 PM CST to 6:26 PM CST
Where
Bureau County, 3.17 mi NNE of Wyanet to 3.79 mi NW of Princeton
Rating
EFU
Path length
1.11 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.410, -89.550

NWS Storm Survey and drone footage confirmed a tornado damage path in corn and soybeans.

Thunderstorm Wind, Henry

When
August 9, 7:55 PM CST
Where
Henry County, 1.48 mi NNW of Kewanee
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.250, -89.940

Power poles were blown down near the Baker Park Golf Course and and another near New Street and High Street. The time was estimated from radar data.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973338, 973340, 973341, 973342, 973339.